EconPapers    
Economics at your fingertips  
 

Optimal government policies in models with heterogeneous agents

Radim Boháček and Michal Kejak

Journal of Economic Theory, 2018, vol. 176, issue C, 834-858

Abstract: In this paper we develop a new approach for finding optimal government policies in economies with heterogeneous agents. Using the calculus of variations, we present three classes of equilibrium conditions from government's and individual agent's optimization problems: 1) the first order conditions: the government's Lagrange–Euler equation and the individual agent's Euler equation; 2) the stationarity condition on the distribution function; and, 3) the aggregate market clearing conditions. These conditions form a system of functional equations which we solve numerically. The solution takes into account simultaneously the effect of the government policy on individual allocations, the resulting optimal distribution of agents in the steady state and, therefore, equilibrium prices. We illustrate the methodology on a Ramsey problem with heterogeneous agents, finding the optimal limiting tax on total income.

Keywords: Macroeconomic policy; Optimal taxation; Computational techniques; Distribution of wealth and income (search for similar items in EconPapers)
JEL-codes: E60 H21 C63 D31 (search for similar items in EconPapers)
Date: 2018
References: View references in EconPapers View complete reference list from CitEc
Citations Track citations by RSS feed

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0022053118301844
Full text for ScienceDirect subscribers only

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:jetheo:v:176:y:2018:i:c:p:834-858

Access Statistics for this article

Journal of Economic Theory is currently edited by A. Lizzeri and K. Shell

More articles in Journal of Economic Theory from Elsevier
Bibliographic data for series maintained by Dana Niculescu ().

 
Page updated 2018-08-04
Handle: RePEc:eee:jetheo:v:176:y:2018:i:c:p:834-858